Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 135, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 2, 2002, 8:37 PM EDT for Johnson County, Kentucky. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 2, 2002, 8:37 PM EDT (00:37 UTC)
- Expired
- Jul 2, 2002, 9:30 PM EDT
- In force
- 53 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
County Johnson County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 9:00 PM EDT | Thunderstorm Wind | Sitka, KY | One tree was down on Kentucky Highway 201. |
| Jul 2, 9:15 PM EDT | Thunderstorm Wind | Oil Spgs, KY | One tree was down across Kentucky Highway 825. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1548 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1838 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
185 WUUS53 KJKL 030037 SVRJKL KYC115-030130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 837 PM EDT TUE JUL 2 2002 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JOHNSON COUNTY * UNTIL 930 PM EDT * AT 837 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR BAKER... OR 4 MILES NORTHEAST OF PAINTSVILLE...MOVING SOUTHWEST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... THELMA AROUND 845 PM EDT. PAINTSVILLE AROUND 850 PM EDT. STAFFORDSVILLE AROUND 855 PM EDT. BLAIR AROUND 900 PM EDT. FITZ AROUND 905 PM EDT. STRONG DAMAGING WINDS AND INTENSE RAIN ARE LIKELY WITH THIS STORM. IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST OFFICE.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 4:35 PM EDT, 4 hours 2 minutes earlier.
Area forecast discussion, Jul 2, 4:35 PM EDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 435 PM EDT TUE JUL 2 2002 A BIT MORE IN THE WAY OF STORMS TODAY. A FEW OF THEM HAVE PULSED SEVERE YIELDING LARGE HAIL. WILL EXPECT A REPEAT OF YESTERDAY WITH THE CONVECTION DYING OFF WITH LOSS OF HEATING THIS EVENING. SEE LITTLE CHANGE FOR THE NEXT COUPLE DAYS. WEAK FLOW AND LITTLE FORCING FOR PRECIP SEEN TOMORROW...BUT INSTABILITY SHOULD BE GREAT ENOUGH TO BREAK THE CAP AGAIN. SAME ON THURSDAY...EXCEPT THAT BY LATE IN THE DAY A BACK DOOR COLD FRONT WILL BE APPROACHING. THERE ARE DIFFERENCES IN TIMING/POSITION AMONG THE MODELS FOR THIS FRONT. THE ETA IS SLOWER AND TH AVN FASTER AND MORE PROGRESSIVE. THE ETA INITIALIZED THE NEARBY UPPER RIDGE TOO STRONG TODAY AND HOLDS ONTO IT A BIT STRONGER THAN THE AVN. WILL LEAN TOWARD THE AVN...BUT EVEN SO...CONFIDENCE IN THE HANDLING OF THE FRONT IS NOT HIGH. BASED ON LATEST GUIDANCE...WILL MAINTAIN CONTINUITY IN THE FORECAST AND KEEP IT DRY FRIDAY THROUGH MONDAY. BUT CONFIDENCE IS STILL NOT HIGH. THERE IS UNCERTAINTY CONCERNING THE AMOUNT OF DRYING FRIDAY AND SATURDAY...AND ALSO WITH THE POSSIBILITY OF MOISTURE RETURN ON MONDAY. LOOKS LIKE NEXT COLD FRONT POSES A CHANCE OF PRECIP TUESDAY. THE OPERATIONAL 00Z AVN LOOKS TOO DEEP WITH AN EASTERN U.S. UPPER TROUGH ON TUESDAY...BUT THE ENSEMBLE DOES STILL SUPPORT A WEAKER TROUGH WITH AN ASSOCIATED SURFACE COLD FRONT ARRIVING TUESDAY. FOR TEMPS...WILL USE A COMPROMISE OF MAV AND FWC IN THE NEAR TERM. .JKL...NONE. HAL
In the hours before
Local storm report, Jul 2, 6:41 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
641 PM EDT TUE JUL 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0210 PM 2SE BILLOWS KY 1.75 INCH HAIL
07/02/02 LAUREL ALONG THE PULASKI AND
LAUREL COUNTY LINE REPORTED
BY LAW ENFORCEMENT
CEGLocal storm report, Jul 2, 6:45 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
645 PM EDT TUE JUL 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0410 PM CLOVER BOTTOM KY .75 INCH HAIL
07/02/02 JACKSON REPORTED BY
SPOTTER
0415 PM 5NW JACKSON KY 1.00 INCH HAIL
07/02/02 BREATHITT REPORTED BY
PUBLIC
CEGLocal storm report, Jul 2, 8:30 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
830 PM EDT TUE JUL 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0735 PM DORTON KY FLASH FLOODS
07/02/02 PIKE WATER OVER BLAZE BRANCH
ROAD REPORTED BY SPOTTER
0805 PM DORTON KY FLASH FLOODS
07/02/02 PIKE PEOPLE CUT OFF BY RISING
WATER FROM BEEFHIDE CREEK
REPORTED BY EMERGENCY
MANAGER
0705 PM MARROWBONE KY WIND DAMAGE
07/02/02 PIKE TREE BLOWN DOWN REPORTED
BY EMERGENCY MANAGER
0700 PM BLACKBERRY KY WIND DAMAGE
07/02/02 PIKE TREE BLOWN DOWN REPORTED
BY EMERGENCY MANAGER
CEGNearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.